Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 245, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 30, 2004, 9:24 PM CDT for Cheyenne County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2004, 9:24 PM CDT (02:24 UTC)
- Expired
- Jul 30, 2004, 10:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 37 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2678 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 310224 SVRGLD KSC023-310300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 924 PM CDT FRI JUL 30 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 1000 PM CDT * AT 820 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME SOUTHWESTERN CHEYENNE COUNTY...ABOUT 16 MILES SOUTHEAST OF SAINT FRANCIS...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHWESTERN CHEYENNE COUNTY NOW... RURAL SOUTHERN CHEYENNE COUNTY...SOUTH OF WHEELER AROUND 950 PM CDT... LAT...LON 3974 10204 3958 10204 3957 10164 3974 10164 $$ BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:03 PM CDT, 6 hours 21 minutes earlier.
Area forecast discussion, Jul 30, 3:03 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 203 PM MDT FRI JUL 30 2004 .SHORT TERM...(TONIGHT THROUGH MONDAY) TONIGHT...WATER VAPOR IMAGERY SUGGESTS A WEAK SHORTWAVE MOVING THROUGH CENTRAL COLORADO THIS AFTERNOON...AND CURRENT TRACK WOULD TAKE IT INTO SOUTHEASTERN COLORADO. SHORT TERM MODELS IN FAIRLY GOOD AGREEMENT AND KEEP CONVECTION CONFINED TO THE EXTREME SOUTHWESTERN ZONES...WITH DAYTIME HEATING OVER THE PALMER. EXPECT THOSE TO DISSIPATE AFTER SUNSET. SATURDAY...ANOTHER WAVE WILL CROSS THE FORECAST AREA DURING THE DAY. ETA AND GFS FASTER WITH THE SYSTEM THAN PREVIOUS RUNS. MOISTURE AND INSTABILITY AXIS WILL SET UP ACROSS THE FAR EASTERN FORECAST AREA IN THE AFTERNOON. LATEST TEMPERATURE GUIDANCE SUPPORTS UPPER 90S TO LOWER 100S...SUFFICIENT TO BREAK THE CAPPING INVERSION. SURFACE TROUGH/DRY LINE WILL BE THE FOCUS FOR CONVECTIVE INITIATION. IT WILL BE A TOUGH CALL...AS STORMS MAY INITIATE JUST EAST OF HILL CITY...BUT ENOUGH UNCERTAINTY EXISTS TO CONTINUE LOW CHANCE POPS IN NORTON/GRAHAM COUNTY...AND SLIGHT CHANCES FROM MCCOOK TO GOVE. FURTHER WEST...DOWNSLOPING WINDS WILL DRY OUT THE LOW LEVELS CONSIDERABLY...ALTHOUGH A FEW ISOLATED HIGH BASED STORMS MAY MAKE IT INTO THE EXTREME WESTERN ZONES IN THE EVENING. SUNDAY/MONDAY...UPPER RIDGE BUILDS OVER THE AREA FROM THE SOUTHWEST. FORECAST PROBLEM WILL BE TEMPERATURES...AS CONVECTION WILL BE SUPPRESSED OR LIMITED TO ISOLATED HIGH BASED/DRY STORMS WHICH MAY POP UP IN THE EXTREME HEAT/LIMITED MOISTURE ENVIRONMENT. ONLY SURFACE FEATURE OF NOTE WILL BE LEE TROUGH...LOCATED NEAR THE KANSAS AND COLORADO LINE ON SUNDAY...THEN MIGRATING EASTWARD TO BE LOCATED FROM GRAND ISLAND TO GARDEN CITY ON MONDAY. THUS...DOWNSLOPING WINDS WILL BE PREVALENT ACROSS THE WESTERN FORECAST AREA ON SUNDAY...AND THE ENTIRE FORECAST AREA ON MONDAY. OBJECTIVE APPLICATION OF RECENT 850 MB-TO-SURFACE ETA TEMPERATURE BIAS TO FORECAST 850 MB TEMPERATURES YIELDS SURFACE TEMPERATURES WELL INTO THE 100S BOTH DAYS. WILL TEMPER THOSE NUMBERS...BUT NOT BY MUCH. && .LONG TERM...(TUESDAY THROUGH FRIDAY) MODELS IN GOOD AGREEMENT WITH A STRONG UPPER RIDGE TO TAKE UP RESIDENCE OVER NEW MEXICO THROUGHOUT THE LONG TERM PERIOD. A DISTURBANCE DIGGING INTO THE PACIFIC NORTHWEST WILL ALLOW THE RIDGE BUILD NORTHWARD INTO SOUTHERN CANADA BY MIDWEEK. AS THE TROUGH KICKS OUT ACROSS THE NORTHERN ROCKIES LATE IN THE WEEK...RIDGE WILL BECOME ELONGATED FROM SOUTHWEST TO NORTHEAST. SOME HINTS THAT TRAILING DYNAMICS ASSOCIATED WITH THE WAVE WILL CROSS THE CENTRAL ROCKIES ON FRIDAY...BUT GIVEN THE STRENGTH OF THE RIDGE NOT PERSUADED TO DEVIATE FROM A PERSISTENCE FORECAST AT THIS POINT. 850 MB TEMPERATURES HAVE FLUCTUATED SLIGHTLY FROM PREVIOUS RUNS...BUT NOT ENOUGH TO MAKE ANY SIGNIFICANT CHANGES TO HIGH TEMPERATURES WHICH WILL BE IN THE UPPER 90S TO LOWER 100S EVERY DAY. WEAK 500 MB FLOW COMBINED WITH 700 MB TEMPERATURES IN THE MIDDLE TO UPPER TEENS WILL KEEP CONVECTION TO A MINIMUM...PERHAPS AN ISOLATED HIGH BASED THUNDERSTORM POPPING IN THE AFTERNOON/EARLY EVENING...AND NO CONFIDENCE IN WHERE THAT WOULD HAPPEN AT THIS TIME RANGE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
Hazardous weather outlook, Jul 30, 11:33 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1033 AM MDT FRI JUL 30 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1033 AM MDT FRI JUL 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK UPPER AIR DISTURBANCE WILL MOVE FROM CENTRAL COLORADO SOUTHEAST TOWARD THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON AND EVENING. EVEN THOUGH AVAILABLE MOISTURE IS MARGINAL...THIS DISTURBANCE...COMBINED WITH LOW LEVEL LIFT PROVIDED BY THE PALMER DIVIDE...IS EXPECTED TO PROVIDE AN ATMOSPHERE SUFFICIENTLY UNSTABLE TO RESULT IN A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING IN FAR EAST COLORADO. IT IS POSSIBLE THAT A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WINDS BEING THE MOST LIKELY THREAT. ANY THUNDERSTORMS THAT DO DEVELOP WILL MOVE FROM NORTHWEST TO SOUTHEAST. THE BEST CHANCE FOR A THUNDERSTORM...WITH A FEW POSSIBLY BECOMING SEVERE...IS WEST OF A LINE FROM YUMA TO BURLINGTON COLORADO TO NEAR TRIBUNE KANSAS. ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO DISSIPATE BY THE LATE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER BUT SLIGHTLY STRONGER DISTURBANCE WILL MOVE ACROSS THE TRISTATE AREA LATE SATURDAY AFTERNOON AND EVENING. HOWEVER AVAILABLE MOISTURE WILL CONTINUE TO DECREASE FROM THE WEST...SO THE BEST CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON AND EVENING WILL BE EAST OF HIGHWAY 83 IN BOTH WEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. SOME OF THESE COULD BE SEVERE. FROM SUNDAY THROUGH THE REMAINDER OF THE WEEK A HOT AND DRY UPPER ATMOSPHERE RIDGE WILL DOMINATE THE WEATHER OVER THE TRISTATE AREA. SOME OF THE HOTTEST AND DRIEST WEATHER OF THE SUMMER WILL SEVERELY LIMIT THE CHANCES FOR ANY SIGNIFICANT THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON IN FAR EAST COLORADO. RJC
In the hours before
Special weather statement, Jul 30, 3:36 PM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MDT FRI JUL 30 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302330- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 236 PM MDT (336 PM CDT) FRI JUL 30 2004 ...SUMMER TO ARRIVE IN ERNEST ACROSS THE TRI STATE AREA... AFTER SEVERAL WEEKS OF BELOW NORMAL TEMPERATURES AND ABOVE NORMAL RAINFALL...THE TRI STATE AREA WILL SEE THE RETURN OF SUMMER BEGINNING THIS WEEKEND. A LARGE...HOT AND DRY UPPER RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD OVER THE HIGH PLAINS AREA FROM THE SOUTHWEST ON SATURDAY. BY SUNDAY...AND CONTINUING THROUGH MUCH OF THE UPCOMING WEEK...DRY AIR...MOSTLY CLEAR SKIES AND HIGH TEMPERATURES REACHING THE 100 TO 105 RANGE EACH AFTERNOON SHOULD BE THE RULE. NIGHT TIME TEMPERATURES WILL ALSO PROGRESSIVELY RISE AS THE DAY TIME ROAST CONTINUES. SATURDAY NIGHT LOWS SHOULD RANGE FROM THE UPPER 50S TO MIDDLE 60S... AND BY THE MIDDLE OF THE WEEK LOW TEMPERATURES ARE EXPECTED TO DROP ONLY INTO THE MIDDLE 60S TO LOWER 70S. RESIDENTS OF THE AREA SHOULD PREPARE FOR AN EXTENDED PERIOD OF MUCH ABOVE NORMAL TEMPERATURES. RJC/JDK
Local storm report, Jul 30, 8:26 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT FRI JUL 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 11 WSW BURLINGTON 39.24N 102.46W
07/30/2004 0.75 INCH KIT CARSON CO PUBLIC
COCORAHS OBSERVER
&&
ALANDERLocal storm report, Jul 30, 9:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT FRI JUL 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL BONNY RESERVOIR 39.61N 102.17W
07/30/2004 1.50 INCH YUMA CO TRAINED SPOTTER
WINDBLOWN 3-4 INCHES DEEP IN SPOTS
&&
ALANDERLocal storm report, Jul 30, 9:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT FRI JUL 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 2 NE HALE 39.65N 102.10W
07/30/2004 0.75 INCH YUMA CO TRAINED SPOTTER
&&
ALANDERNearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.